Heavy Rain, Cass
- When
- July 15, 11:00 PM CST to July 16, 6:12 AM CST
- Where
- Cass County, 0.52 mi E of Atlantic
- Reported by
- Trained Spotter
- Coordinates
- 41.400, -95.010
Total rainfall since midnight was 3.50 inches.
An MCS moved out of eastern Nebraska into western Iowa during the early morning hours. Heavy rainfall and small hail accompanied the storms with rainfall amounts in excess of 3 inches in under 2 hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An MCS moved out of eastern Nebraska into western Iowa during the early morning hours. Heavy rainfall and small hail accompanied the storms with rainfall amounts in excess of 3 inches in under 2 hours. One storm produced a wet microburst at the Atlantic Airport with 62 MPH winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 15, 11:00 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1159 PM CDT THU JUL 14 2011 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... CONVECTION OVER SOUTHERN MINNESOTA HAS LAID OUT AN OUTFLOW BOUNDARY JUST TO THE NORTH OF THE CWA. STORMS THAT WERE INITIALLY ONGOING THIS MORNING OVER EASTERN NEBRASKA HAVE MOVED NORTHEAST INTO SOUTHERN MN AND HAVE INTENSIFIED AS THEY ENCOUNTERED THE OUTFLOW BOUNDARY AND A SHORTWAVE MOVING ACROSS THE AREA. THE QUANDARY HERE IS THAT THE CORFIDI VECTORS TAKE THE STORMS SOUTH INTO OUR CWA. HOWEVER...GROUND TRUTH BASED ON RADAR HAS THE STORMS MOVING EAST/NORTHEAST ACROSS MN...MORE IN LINE WITH THE 850-300MB MEAN UPPER FLOW. IF THIS WERE TO REMAIN THEN THE STRONG STORMS TO THE NORTH WILL EVENTUALLY DROP SOUTH...BUT EAST OF THE FORECAST AREA AND INTO ILLINOIS. NEXT CONCERN...THERE IS A LINE OF SHOWERS/STORMS SOUTH OF THE MAIN CLUSTER IN MN DROPPING ACROSS THE WEST EXTENDING BACK INTO OMAHA/S AREA. CURRENTLY THESE STORMS ARE SHOWING SOME SIGNS OF INTENSIFYING AND THEY ARE MOVING INTO A VERY RICH CAPE ENVIRONMENT. THE PROBLEM AS I SEE IT IS LACK OF ANY APPRECIABLE SHEAR SO SOME SEVERE POTENTIAL EXISTS. I WILL MENTION SHOWERS/STORMS IN THE NORTHWEST HALF OR SO OF THE CWA THIS EVENING BUT SEVERE THREAT...WHILE PRESENT IS MORE MARGINAL THIS POINT. GIVEN THE CAPES HOWEVER...I WOULD NOT BE SURPRISED TO SEE A SEVERE STORM OR TWO AND THE MEAN FLOW DOES TAKE THE CONVECTION TO OUR WEST INTO CENTRAL/NORTHWEST IOWA. AS FOR THE REST OF TONIGHT...I WOULD EXPECT SOME SHOWERS TO DRIBBLE OVER THE CWA IN WARM ADVECTION AND AN UNSTABLE AIRMASS BUT WITH LACK OF A FOCUSING MECHANISM WE MAY HAVE OUR BEST SHOT AT STORMS THIS EVENING VERSUS OVERNIGHT. LITTLE CHANGES MADE TO TEMPS FOR TONIGHT. .LONG TERM /TONIGHT THROUGH THURSDAY/... FORECAST PROBLEM OF THE DAY IS THE EXCESSIVE HEAT EVENT WHICH IS EXPECTED TO START THIS WEEKEND AND LAST WELL INTO NEXT WEEK. THERE COULD BE MORNING THUNDERSTORMS IN...OR NEAR...CENTRAL IOWA AT 12Z SATURDAY LEFT OVER FROM TONIGHT/S CONVECTION. AS UPPER RIDGE CONTINUES TO BUILD NORTH ON SATURDAY IT SHOULD PUSH RING OF FIRE NORTH WITH IT. LARGE SCALE SUBSIDENCE SHOULD SHUTDOWN THUNDERSTORM CHANCES BY AFTERNOON. ALL MODELS FORECAST UPPER HIGH TO BE CENTERED OVER SOUTHWEST IOWA BY SUNDAY MORNING AND THEN REMAIN QUASI-STATIONARY THROUGH EARLY NEXT WEEK. A PACIFIC NORTHWEST UPPER TROUGH SHOULD HELP PUSH THE CENTER OF THE RIDGE SOUTH OR SOUTHEAST BY DAY 7. AT THE SURFACE...MAIN SYNOPTIC SCALE FRONT WILL BE WELL NORTH OF IOWA THROUGH WEDNESDAY. NOTICED THAT THE NEW 12Z ECMWF PUSHES THE FRONT CLOSE TO IA BORDER ON THURSDAY. DID NOT INTRODUCE POPS WITH THIS...BUT IT MAY HAVE AN IMPACT ON THE ONGOING HEAT. 850 MB TEMPERATURES RANGE FROM 22C-26C SUNDAY THROUGH THURSDAY. WITH THE ABSENCE OF MCS ACTIVITY...EXPECT THE IMPACTS OF THE HEAT TO SLOWLY BUILD THROUGH THE FORECAST PERIOD. ALTHOUGH HEAT WARNING CRITERIA MAY NOT BE REACHED ALL THE TIME...THE PROLONGED NATURE OF THIS EVENT IS THE BIASES FOR A LONG LASTING EXCESSIVE HEAT WARNING. AFTER EXTENSIVE COORDINATION WITH NEIGHBORING OFFICES...HAVE DECIDED TO GO WITH A LONG DURATION EXCESSIVE HEAT WARNING STARTING EITHER SATURDAY OR SUNDAY THROUGH WEDNESDAY. && .AVIATION...16/06Z WEAK CONVECTION DEVELOPING ALONG A WARM FRONT IN WEST CENTRAL IOWA...HAVE THESE PROGGED TO REACH DSM BY AROUND 09Z OR SO. HAVE MENTION OF MVFR VIS/CIGS. THERE HAS BEEN SOME HAZE/FOG DEVELOPED ACROSS THE NORTH AND EXPECT THAT TO CONTINUE THROUGH THE NIGHT...MAINLY BRINGING MVFR VIS CONDITIONS. && .DMX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING FROM NOON SATURDAY TO 7 PM CDT WEDNESDAY FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWF ORD-DALLAS-DAVIS-DECATUR-EMMET-GREENE-GUTHRIE-HUMBOLDT-JASPER-KOSSUTH -LUCAS-MADISON-MAHASKA-MARION-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-TAYLOR-UNION-WAPELLO-WARR EN-WAYNE-WEBSTER. EXCESSIVE HEAT WARNING FROM NOON SUNDAY TO 7 PM CDT WEDNESDAY FOR BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-MARSHALL-STORY-TAMA-WINNEBAGO-WORTH- WRIGHT. && SHORT TERM...BOKSA LONG TERM...JOHNSON AVIATION...PODRAZIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 951 PM CDT FRI JUL 15 2011 IAZ004>007-015>017-023>028-033>039-044>050-170300- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 951 PM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT TONIGHT INTO SATURDAY MORNING. AN ISOLATED SEVERE STORM MAY DEVELOP AND WILL PROVIDE THE THREAT OF DAMAGING WINDS AND HEAVY RAIN. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE WEST AND EAST FORKS OF THE DES MOINES RIVER AS WELL AS AREAS ALONG THE SHELL ROCK RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HOT AND HUMID CONDITIONS WILL PREVAIL DURING MUCH OF THE PERIOD WHERE HEAT INDEX VALUES DURING THE AFTERNOON HOURS ARE FORECAST TO RANGE FROM 100 TO 115. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT. IAZ057>062-070>075-081>086-092>097-170300- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 951 PM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HOT AND HUMID CONDITIONS WILL PREVAIL DURING MUCH OF THE PERIOD WHERE HEAT INDEX VALUES DURING THE AFTERNOON HOURS ARE FORECAST TO RANGE FROM 100 TO 115. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KLP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT FRI JUL 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HEAVY RAIN 4 W NORTHWOOD 43.45N 93.31W
07/15/2011 M6.00 INCH WORTH IA TRAINED SPOTTER
MEASURED 6 INCHES SINCE THIS AFTERNOON...
&&
JBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT FRI JUL 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HEAVY RAIN SE GRAFTON 43.33N 93.06W
07/15/2011 M4.32 INCH WORTH IA TRAINED SPOTTER
SINCE RAIN BEGAN...AROUND 430PM.
0653 PM FLASH FLOOD SE GRAFTON 43.33N 93.06W
07/15/2011 WORTH IA TRAINED SPOTTER
A HANDFUL OF AREAS WHERE A FOOT OF WATER IS FLOWING OVER
ROADS THROUGHOUT THE TOWN OF GRAFTON
&&
PODRAZIKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 752 PM CDT FRI JUL 15 2011 IAZ028-039-160145- BLACK HAWK-BREMER- 752 PM CDT FRI JUL 15 2011 ...THUNDERSTORMS WITH HEAVY RAINFALL... AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES NORTHEAST OF WATERLOO...MOVING SOUTHEAST AT 35 MPH. WINDS GREATER THAN 40 MPH AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WATERLOO... ORAN... DUNKERTON... RAYMOND... EVANSDALE... ELK RUN HEIGHTS... GILBERTVILLE... JESUP GOLF COURSE... LA PORTE CITY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. MORE IMPORTANTLY...RAINFALL RATES OF 2 TO 3 INCHES PER HOUR ARE POSSIBLE WITH THIS STORM WHICH COULD CAUSE MINOR STREET FLOODING. USE CAUTION WHILE DRIVING...AND TURN AROUND IF YOU ENCOUNTER WATER COVERING THE ROADWAYS. BEITLICH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT FRI JUL 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HEAVY RAIN NORTHWOOD 43.44N 93.22W
07/15/2011 E4.50 INCH WORTH IA BROADCAST MEDIA
FROM KWWL
&&
PODRAZIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT FRI JUL 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HEAVY RAIN SE GRAFTON 43.33N 93.06W
07/15/2011 M5.28 INCH WORTH IA TRAINED SPOTTER
TOTAL RAINFALL SINCE RAIN BEGAN AROUND 430PM. ADDITIONAL
0.96 INCHES SINCE 653 PM. UPDATED TOTAL.
&&
PODRAZIKPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT FRI JUL 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 8 W NORTHWOOD 43.45N 93.38W
07/15/2011 M5.00 INCH WORTH IA TRAINED SPOTTER
5 INCHES MEASURED SINCE THIS AFTERNOON...
0653 PM HEAVY RAIN SE GRAFTON 43.33N 93.06W
07/15/2011 M4.32 INCH WORTH IA TRAINED SPOTTER
SINCE RAIN BEGAN...AROUND 430PM.
0653 PM FLASH FLOOD SE GRAFTON 43.33N 93.06W
07/15/2011 WORTH IA TRAINED SPOTTER
A HANDFUL OF AREAS WHERE A FOOT OF WATER IS FLOWING OVER
ROADS THROUGHOUT THE TOWN OF GRAFTON
0656 PM HEAVY RAIN 4 W NORTHWOOD 43.45N 93.31W
07/15/2011 M6.00 INCH WORTH IA TRAINED SPOTTER
MEASURED 6 INCHES SINCE THIS AFTERNOON...
0805 PM HEAVY RAIN NORTHWOOD 43.44N 93.22W
07/15/2011 E4.50 INCH WORTH IA BROADCAST MEDIA
FROM KWWL
0808 PM HEAVY RAIN SE GRAFTON 43.33N 93.06W
07/15/2011 M5.28 INCH WORTH IA TRAINED SPOTTER
TOTAL RAINFALL SINCE RAIN BEGAN AROUND 430PM. ADDITIONAL
0.96 INCHES SINCE 653 PM. UPDATED TOTAL.
&&
JBThe Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 05:01 UTC.
2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Total rainfall since midnight was 3.50 inches.
A cooperative observer in Atlantic measured 3.32 inches of rain overnight. It rained for a little over 2 hours with most of the rain falling in an hour. Minor flooding was also reported in streets and low lying areas throughout Atlantic with scattered power outages reported as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311163, 311115, 311116.